Statin-associated immune-mediated necrotizing myopathy: a retrospective analysis of individual case safety reports from VigiBase
Statins represent an effective treatment for hyperlipidaemia. Immune-mediated necrotising myopathy (IMNM), a form of statin myopathy, has recently been described, and is characterized by elevated creatine kinase, presence of antibodies against HMG-CoA and no improvement after drug discontinuation, even with immunosuppressive treatment. Information on IMNM is mainly from case reports and small case series. Therefore, all reported cases of IMNM in VigiBase, the WHO global database of individual case safety reports (ICSRs) including the underlying reporting patterns, were analysed to characterize more detailed this adverse drug reaction.
ICSRs of IMNM up to October 1, 2016 were extracted from VigiBase. Corresponding case narratives were requested from responsible national authorities to maximize the available data. The reports were analysed in terms of reporting criteria, co-reported terms, patient demographics, clinical data, administered medication, latency time, seriousness of the reaction and outcome.
One hundred one deduplicated ICSRs of IMNM were reported from 17 countries until October 2016. Approximately two thirds of the cases were from the year 2016. Slightly more males than females were affected (52 [57%] males vs 39 [42%] females). Median reported patient age was 68 years (range 16 – 87 years). Ninety-one cases (99%) were classified as serious. Median latency time was 26 months (range 1 – 288 months). Median creatine kinase value was 6860 U/L (range 576 – 35,000 U/L). In total, eight patients (9%) had recovered from IMNM. Atorvastatin was the most frequently reported statin in 80% of cases.
The number of IMNM reports has increased in recent years. IMNM associated with statin treatment seems to occur worldwide. Most IMNM cases were reported with atorvastatin. No dose dependency of statin-associated IMNM pathogenesis was identified.
KeywordsHMG-CoA-reductase inhibitors Rosuvastatin Atorvastatin Pravastatin Simvastatin Muscle pain Immunosuppression CK elevation Creatinine-kinase HMG-CoA antibody
We would like to thank the following authorities for their assistance in providing anonymised case narratives of adverse drug reaction reports: Health Canada—Canada Vigilance Program; The staff of the US Food and Drug Administration; Australian Pharmacovigilance and Special Access Branch, Therapeutic Goods Administration; Italian Medicine Agency—AIFA Post-Marketing Surveillance Department; Czech State Institute for Drug Control; Hungarian National Institute of Pharmacy and Nutrition; German Federal Institute for Drugs and Medical Devices—Pharmacovigilance Department; Norwegian Medicines Agency—Department of Safe Use; and French Regional Pharmacovigilance Network and the Surveillance Division from the ANSM. The source of the information is the WHO database “VigiBase”. The information comes from a variety of sources and the likelihood that the suspected adverse reaction is drug-related is not the same in all cases. This information does not represent the opinion of the World Health Organization.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest. SW is elected Pharmacovigilance Risk Assessment Committee (PRAC) member of the European Medicines Agency. The opinions expressed are those of the writers, and may not be understood or quoted as being made on behalf of the PRAC or reflecting the position of the PRAC.
- 7.Liang WC, Uruha A, Suzuki S, Murakami N, Takeshita E, Chen WZ, Jong YJ, Endo Y, Komaki H, Fujii T, Kawano Y, Madoka MY, Oya Y, Xi J, Zhu W, Zhao C, Watanabe Y, Ikemoto K, Nishikawa A, Hamanaka K, Mitsuhashi S, Suzuki N, Nishino I (2017) Pediatric necrotizing myopathy associated with anti-3-hydroxy-3-methylglutaryl-coenzyme a reductase antibodies. Rheumatology 56:287–293CrossRefGoogle Scholar
- 10.Swissmedic, Swiss Agency for Therapeutic Products (2015) Healthcare Professional Communication: https://www.swissmedic.ch/swissmedic/en/home/humanarzneimittel/market-surveillance/health-professional-communication%2D%2Dhpc-/archive/hpc%2D%2D-statin-assoziierte-immunvermittelte-nekrotisierende-myopat.html. Accessed: April 19, 2018
- 11.Uppsala Monitoring Center VigiBase. https://www.who-umc.org/vigibase/vigibase/. Accessed: April 19, 2018
- 19.Grable-Esposito P, Katzberg HD, Greenberg SA, Srinivasan J, Katz J, Amato AA (2010) Immune-mediated necrotizing myopathy associated with statins. Muscle Nerve 41:185–190Google Scholar
- 21.Rosenson RS Statins: actions, side effects, and administration. In: Freeman MW (ed) UpToDate. UpToDate Inc, Waltham http://www.uptodate.com. Accessed on June 06, 2018
- 23.Kit BK, Gu Q, Paulose-Ram R, Burt VL (2014) Prescription cholesterol-lowering medication use in adults aged 40 and over: United States, 2003–2012. Natl Center Health Stat 177:1–8Google Scholar
- 28.Mammen AL (2016) Autoimmune myopathies. Continuum 22(6):1852–1870Google Scholar
- 32.Tiniakou E, Christopher-Stine L (2017) Immune-mediated necrotizing myopathy associated with statins:history and recent developments. Curr Opin Rheumatol 29(6):604–611Google Scholar
- 34.Werner JL, Christopher-Stine L, Ghazarian SR, Pak KS, Kus JE, Daya NR, Lloyd TE, Mammen AL (2012) Antibody levels correlate with creatine kinase levels and strength in anti-3-hydroxy-3-methylglutaryl-coenzyme a reductase-associated autoimmune myopathy. Arthritis Rheum 64:4087–4093CrossRefGoogle Scholar